July  2018, 23(5): 1873-1893. doi: 10.3934/dcdsb.2018185

Generalized network transport and Euler-Hille formula

1. 

Department of Mathematics and Applied Mathematics, University of Pretoria, Pretoria, South Africa

2. 

Institute of Mathematics, Łódź University of Technology, Łódź, Poland

3. 

Advanced System Analysis Program, International Institute for Applied System Analysis, Laxenburg, Austria

* Corresponding author: Jacek Banasiak

The research was partially conducted during the scholarship of A. P. at the International Institute for Applied System Analysis and supported by a grant for young scientists of the Institute of Mathematics of Lódź University of Technology. J. B. was partially supported by the Incentive Funding of the National Research Foundation of South Africa.

Received  April 2017 Revised  August 2017 Published  July 2018 Early access  May 2018

In this article we consider asymptotic properties of network flow models with fast transport along the edges and explore their connection with an operator version of the Euler formula for the exponential function. This connection, combined with the theory of the regular convergence of semigroups, allows for proving that for fast transport along the edges and slow rate of redistribution of the flow at the nodes, the network flow semigroup (or its suitable projection) can be approximated by a finite dimensional dynamical system related to the boundary conditions at the nodes of the network. The novelty of our results lies in considering more general boundary operators than that allowed for in previous papers.

Citation: Jacek Banasiak, Aleksandra Puchalska. Generalized network transport and Euler-Hille formula. Discrete and Continuous Dynamical Systems - B, 2018, 23 (5) : 1873-1893. doi: 10.3934/dcdsb.2018185
References:
[1]

H. Amann and J. Escher, Analysis II, Birkhäuser, Basel, 2008.

[2]

F. M. Atay and L. Roncoroni, Lumpability of linear evolution equations in Banach spaces, Evolution Equation and Control Theory, 6 (2017), 15-34.  doi: 10.3934/eect.2017002.

[3]

P. AugerR. Bravo de la ParraJ.-C. PoggialeE. Sánchez and T. Nguyen-Huu, Aggregation of variables and applications to population dynamics, Journal of Evolution Equations, 11 (2011), 121-154.  doi: 10.1007/978-3-540-78273-5_5.

[4]

J. BanasiakA. Goswami and S. Shindin, Aggregation in age and space structured population models: An asymptotic analysis approach, Journal of Evolution Equations, 11 (2011), 121-154.  doi: 10.1007/s00028-010-0086-7.

[5]

J. BanasiakA. Falkiewicz and P. Namayanja, Semigroup approach to diffusion and transport problems on networks, Semigroup Forum, 93 (2016), 427-443.  doi: 10.1007/s00233-015-9730-4.

[6]

J. Banasiak and A. Falkiewicz, Some Transport and diffusion processes on networks and their graph realizability, Applied Mathematical Letters, 45 (2015), 25-30.  doi: 10.1016/j.aml.2015.01.006.

[7]

J. Banasiak and A. Falkiewicz, A singular limit for an age structured mutation problem, Mathematical Biosciences and Engineering, 14 (2017), 17-30.  doi: 10.3934/mbe.2017002.

[8]

J. BanasiakA. Falkiewicz and P. Namayanja, Asymptotic state lumping in transport and diffusion problems on networks with application to population problems, Mathematical Models and Methods in Applied Sciences, 26 (2016), 215-247.  doi: 10.1142/S0218202516400017.

[9]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology, Birkhaüser/Springer, Cham, 2014. doi: 10.1007/978-3-319-05140-6.

[10]

J. Banasiak and P. Namayanja, Asymptotic behaviour of flows on reducible networks, Networks and Heterogeneous Media, 9 (2014), 197-216.  doi: 10.3934/nhm.2014.9.197.

[11]

J. Bang-Jensen and G. Gutin, Digraphs. Theory, Algorithms and Applications, 2nd ed., Springer Verlag, London, 2009. doi: 10.1007/978-1-84800-998-1.

[12]

A. Bobrowski, On Hille-type approximation of degenerate semigroups of operators, Linear Algebra and its Applications, 511 (2016), 31-53.  doi: 10.1016/j.laa.2016.08.036.

[13]

A. Bobrowski, Convergence of One-parameter Operator Semigroups in Models of Mathematical Biology and Elsewhere, Cambridge University Press, Cambridge, 2016. doi: 10.1017/CBO9781316480663.

[14]

A. Bobrowski, From diffusions on graphs to Markov chains via asymptotic state lumping, Annales Henri Poincare, 13 (2012), 1501-1510.  doi: 10.1007/s00023-012-0158-z.

[15]

B. Dorn, Semigroups for flows in infinite networks, Semigroup Forum, 76 (2008), 341-356.  doi: 10.1007/s00233-007-9036-2.

[16]

K.-J. Engel, R. Nagel, One-parameter Semigroups for Linear Evolution Equations, Springer Verlag, New York Berlin Heidelberg, 2000.

[17]

Y. IwasaV. Andreasen and S. Levin, Aggregation in model ecosystems. Ⅰ. Perfect aggregation, Ecological Modelling, 37 (1987), 287-302. 

[18]

Y. IwasaV. Andreasen and S. Levin, Aggregation in model ecosystems. Ⅱ. Approximate aggregation, IMA Journal of Mathematics Applied in Medicine and Biology, 6 (1989), 1-23.  doi: 10.1093/imammb/6.1.1-a.

[19]

T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995.

[20]

M. Kimmel and D. N. Stivers, Time-continuous branching walk models of unstable gene amplification, Bull. Math. Biol., 50 (1994), 337-357. 

[21]

M. KimmelA. Świerniak and A. Polański, Infinite-dimensional model of evolution of drug resistance of cancer cells, J. Math. Systems Estimation Control, 8 (1998), 1-16. 

[22]

M. Kramar and E. Sikolya, Spectral properties and asymptotic periodicity of flows in networks, Mathematische Zeitschrift, 249 (2005), 139-162.  doi: 10.1007/s00209-004-0695-3.

[23]

J. L. Lebowitz and S. I. Rubinow, A theory for the age and generation time distribution of a microbial population, J. Theor. Biol., 1 (1974), 17-36.  doi: 10.1007/BF02339486.

[24]

C. D. Meyer, Matrix Analysis and Applied Linear Algebra, SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719512.

[25]

D. Mugnolo, Semigroup Methods for Evolution Equations on Networks, Springer, Cham, 2014. doi: 10.1007/978-3-319-04621-1.

[26]

M. Rotenberg, Transport theory for growing cell population, Journal of Theoretical Biology, 103 (1983), 181-199.  doi: 10.1016/0022-5193(83)90024-3.

show all references

The research was partially conducted during the scholarship of A. P. at the International Institute for Applied System Analysis and supported by a grant for young scientists of the Institute of Mathematics of Lódź University of Technology. J. B. was partially supported by the Incentive Funding of the National Research Foundation of South Africa.

References:
[1]

H. Amann and J. Escher, Analysis II, Birkhäuser, Basel, 2008.

[2]

F. M. Atay and L. Roncoroni, Lumpability of linear evolution equations in Banach spaces, Evolution Equation and Control Theory, 6 (2017), 15-34.  doi: 10.3934/eect.2017002.

[3]

P. AugerR. Bravo de la ParraJ.-C. PoggialeE. Sánchez and T. Nguyen-Huu, Aggregation of variables and applications to population dynamics, Journal of Evolution Equations, 11 (2011), 121-154.  doi: 10.1007/978-3-540-78273-5_5.

[4]

J. BanasiakA. Goswami and S. Shindin, Aggregation in age and space structured population models: An asymptotic analysis approach, Journal of Evolution Equations, 11 (2011), 121-154.  doi: 10.1007/s00028-010-0086-7.

[5]

J. BanasiakA. Falkiewicz and P. Namayanja, Semigroup approach to diffusion and transport problems on networks, Semigroup Forum, 93 (2016), 427-443.  doi: 10.1007/s00233-015-9730-4.

[6]

J. Banasiak and A. Falkiewicz, Some Transport and diffusion processes on networks and their graph realizability, Applied Mathematical Letters, 45 (2015), 25-30.  doi: 10.1016/j.aml.2015.01.006.

[7]

J. Banasiak and A. Falkiewicz, A singular limit for an age structured mutation problem, Mathematical Biosciences and Engineering, 14 (2017), 17-30.  doi: 10.3934/mbe.2017002.

[8]

J. BanasiakA. Falkiewicz and P. Namayanja, Asymptotic state lumping in transport and diffusion problems on networks with application to population problems, Mathematical Models and Methods in Applied Sciences, 26 (2016), 215-247.  doi: 10.1142/S0218202516400017.

[9]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology, Birkhaüser/Springer, Cham, 2014. doi: 10.1007/978-3-319-05140-6.

[10]

J. Banasiak and P. Namayanja, Asymptotic behaviour of flows on reducible networks, Networks and Heterogeneous Media, 9 (2014), 197-216.  doi: 10.3934/nhm.2014.9.197.

[11]

J. Bang-Jensen and G. Gutin, Digraphs. Theory, Algorithms and Applications, 2nd ed., Springer Verlag, London, 2009. doi: 10.1007/978-1-84800-998-1.

[12]

A. Bobrowski, On Hille-type approximation of degenerate semigroups of operators, Linear Algebra and its Applications, 511 (2016), 31-53.  doi: 10.1016/j.laa.2016.08.036.

[13]

A. Bobrowski, Convergence of One-parameter Operator Semigroups in Models of Mathematical Biology and Elsewhere, Cambridge University Press, Cambridge, 2016. doi: 10.1017/CBO9781316480663.

[14]

A. Bobrowski, From diffusions on graphs to Markov chains via asymptotic state lumping, Annales Henri Poincare, 13 (2012), 1501-1510.  doi: 10.1007/s00023-012-0158-z.

[15]

B. Dorn, Semigroups for flows in infinite networks, Semigroup Forum, 76 (2008), 341-356.  doi: 10.1007/s00233-007-9036-2.

[16]

K.-J. Engel, R. Nagel, One-parameter Semigroups for Linear Evolution Equations, Springer Verlag, New York Berlin Heidelberg, 2000.

[17]

Y. IwasaV. Andreasen and S. Levin, Aggregation in model ecosystems. Ⅰ. Perfect aggregation, Ecological Modelling, 37 (1987), 287-302. 

[18]

Y. IwasaV. Andreasen and S. Levin, Aggregation in model ecosystems. Ⅱ. Approximate aggregation, IMA Journal of Mathematics Applied in Medicine and Biology, 6 (1989), 1-23.  doi: 10.1093/imammb/6.1.1-a.

[19]

T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995.

[20]

M. Kimmel and D. N. Stivers, Time-continuous branching walk models of unstable gene amplification, Bull. Math. Biol., 50 (1994), 337-357. 

[21]

M. KimmelA. Świerniak and A. Polański, Infinite-dimensional model of evolution of drug resistance of cancer cells, J. Math. Systems Estimation Control, 8 (1998), 1-16. 

[22]

M. Kramar and E. Sikolya, Spectral properties and asymptotic periodicity of flows in networks, Mathematische Zeitschrift, 249 (2005), 139-162.  doi: 10.1007/s00209-004-0695-3.

[23]

J. L. Lebowitz and S. I. Rubinow, A theory for the age and generation time distribution of a microbial population, J. Theor. Biol., 1 (1974), 17-36.  doi: 10.1007/BF02339486.

[24]

C. D. Meyer, Matrix Analysis and Applied Linear Algebra, SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719512.

[25]

D. Mugnolo, Semigroup Methods for Evolution Equations on Networks, Springer, Cham, 2014. doi: 10.1007/978-3-319-04621-1.

[26]

M. Rotenberg, Transport theory for growing cell population, Journal of Theoretical Biology, 103 (1983), 181-199.  doi: 10.1016/0022-5193(83)90024-3.

Figure 1.  Commutativity of the aggregation diagram
Figure 2.  The graph G representing the canal network in Example 1
Figure 3.  The line graph of the graph shown on Fig. 2
Figure 4.  Graphical representation of the Kimmel–Stivers model
Figure 5.  Kimmel–Stievers model with vital dynamics
Figure 6.  Discrete Lebowitz–Rubinow–Rotenberg model
[1]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control and Optimization, 2021, 11 (4) : 495-512. doi: 10.3934/naco.2020040

[2]

Adam Bobrowski, Radosław Bogucki. Two theorems on singularly perturbed semigroups with applications to models of applied mathematics. Discrete and Continuous Dynamical Systems - B, 2012, 17 (3) : 735-757. doi: 10.3934/dcdsb.2012.17.735

[3]

Juncheng Wei, Jun Yang. Toda system and interior clustering line concentration for a singularly perturbed Neumann problem in two dimensional domain. Discrete and Continuous Dynamical Systems, 2008, 22 (3) : 465-508. doi: 10.3934/dcds.2008.22.465

[4]

Y. A. Li, P. J. Olver. Convergence of solitary-wave solutions in a perturbed bi-Hamiltonian dynamical system I. Compactions and peakons. Discrete and Continuous Dynamical Systems, 1997, 3 (3) : 419-432. doi: 10.3934/dcds.1997.3.419

[5]

Sergey Zelik. Asymptotic regularity of solutions of singularly perturbed damped wave equations with supercritical nonlinearities. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 351-392. doi: 10.3934/dcds.2004.11.351

[6]

Farid Bozorgnia, Martin Burger, Morteza Fotouhi. On a class of singularly perturbed elliptic systems with asymptotic phase segregation. Discrete and Continuous Dynamical Systems, 2022, 42 (7) : 3539-3556. doi: 10.3934/dcds.2022023

[7]

Lavinia Roncoroni. Exact lumping of feller semigroups: A $C^{\star}$-algebras approach. Conference Publications, 2015, 2015 (special) : 965-973. doi: 10.3934/proc.2015.0965

[8]

Changming Song, Hong Li, Jina Li. Initial boundary value problem for the singularly perturbed Boussinesq-type equation. Conference Publications, 2013, 2013 (special) : 709-717. doi: 10.3934/proc.2013.2013.709

[9]

Shengbing Deng, Zied Khemiri, Fethi Mahmoudi. On spike solutions for a singularly perturbed problem in a compact riemannian manifold. Communications on Pure and Applied Analysis, 2018, 17 (5) : 2063-2084. doi: 10.3934/cpaa.2018098

[10]

Qianqian Hou, Tai-Chia Lin, Zhi-An Wang. On a singularly perturbed semi-linear problem with Robin boundary conditions. Discrete and Continuous Dynamical Systems - B, 2021, 26 (1) : 401-414. doi: 10.3934/dcdsb.2020083

[11]

Y. A. Li, P. J. Olver. Convergence of solitary-wave solutions in a perturbed bi-hamiltonian dynamical system ii. complex analytic behavior and convergence to non-analytic solutions. Discrete and Continuous Dynamical Systems, 1998, 4 (1) : 159-191. doi: 10.3934/dcds.1998.4.159

[12]

Jacek Banasiak, Amartya Goswami. Singularly perturbed population models with reducible migration matrix 1. Sova-Kurtz theorem and the convergence to the aggregated model. Discrete and Continuous Dynamical Systems, 2015, 35 (2) : 617-635. doi: 10.3934/dcds.2015.35.617

[13]

Andrés Ávila, Louis Jeanjean. A result on singularly perturbed elliptic problems. Communications on Pure and Applied Analysis, 2005, 4 (2) : 341-356. doi: 10.3934/cpaa.2005.4.341

[14]

Flaviano Battelli, Ken Palmer. Heteroclinic connections in singularly perturbed systems. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 431-461. doi: 10.3934/dcdsb.2008.9.431

[15]

Yang Wang. The maximal number of interior peak solutions concentrating on hyperplanes for a singularly perturbed Neumann problem. Communications on Pure and Applied Analysis, 2011, 10 (2) : 731-744. doi: 10.3934/cpaa.2011.10.731

[16]

Jaeyoung Byeon, Sang-hyuck Moon. Spike layer solutions for a singularly perturbed Neumann problem: Variational construction without a nondegeneracy. Communications on Pure and Applied Analysis, 2019, 18 (4) : 1921-1965. doi: 10.3934/cpaa.2019089

[17]

Grégoire Allaire, Yves Capdeboscq, Marjolaine Puel. Homogenization of a one-dimensional spectral problem for a singularly perturbed elliptic operator with Neumann boundary conditions. Discrete and Continuous Dynamical Systems - B, 2012, 17 (1) : 1-31. doi: 10.3934/dcdsb.2012.17.1

[18]

Fritz Colonius, Marco Spadini. Fundamental semigroups for dynamical systems. Discrete and Continuous Dynamical Systems, 2006, 14 (3) : 447-463. doi: 10.3934/dcds.2006.14.447

[19]

Everaldo S. de Medeiros, Jianfu Yang. Asymptotic behavior of solutions to a perturbed p-Laplacian problem with Neumann condition. Discrete and Continuous Dynamical Systems, 2005, 12 (4) : 595-606. doi: 10.3934/dcds.2005.12.595

[20]

Mounir Balti, Ramzi May. Asymptotic for the perturbed heavy ball system with vanishing damping term. Evolution Equations and Control Theory, 2017, 6 (2) : 177-186. doi: 10.3934/eect.2017010

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (251)
  • HTML views (222)
  • Cited by (2)

Other articles
by authors

[Back to Top]